Alert archive / Idaho / Winter Weather Advisories in 2017
Winter Weather Advisory 21, NWS Spokane, WA
NWS Spokane, WA issued this winter weather advisory at May 16, 2017, 3:00 AM PDT for 4 counties in Idaho. It took effect at May 16, 2017, 11:00 PM PDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2017, 3:00 AM PDT (10:00 UTC)
- In effect from
- May 16, 2017, 11:00 PM PDT
- Expired
- May 17, 2017, 9:42 AM PDT
- In force
- 11 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID
The radar
The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 10.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312 WWUS46 KOTX 161000 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 300 AM PDT Tue May 16 2017 IDZ004-161800- /O.NEW.KOTX.WW.Y.0021.170517T0600Z-170517T1800Z/ Central Panhandle Mountains- 300 AM PDT Tue May 16 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT WEDNESDAY ABOVE 4000 FEET... The National Weather Service in Spokane has issued a Winter Weather Advisory Above 4000 Feet for SNOW... which is in effect from 11 PM this evening to 11 AM PDT Wednesday. * Locations...Lookout Pass. * Snow Accumulations...3 to 6 inches. * Timing...Rain and snow will continue tonight as snow levels lower to pass level late tonight into early Wednesday morning. * Impacts...I-90 at Lookout Pass will likely become snow covered overnight. Winter driving conditions are likely through Wednesday morning, and then the roadway should become wet by midday Wednesday. * Hazard Elevation...Above 4000 Feet. * Web Page: For a detailed view of the hazard area visit http://www.wrh.noaa.gov/map/?wfo=otx. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities...and use caution while driving. && $$ WAZ038-161800- /O.CON.KOTX.WW.Y.0020.000000T0000Z-170516T1800Z/ Okanogan Highlands- Including the following locations Sherman Pass 300 AM PDT Tue May 16 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING ABOVE 4500 FEET... * Locations...Sherman Pass. * Snow Accumulations...up to an additional 3 inches. * Timing...Snow will continue and increase in intensity this morning. Snow may continue into Tuesday afternoon, although additional accumulations are not anticipated due to warmer road surfaces. * Impacts...Highway 20 over Sherman Pass east of Republic will become snow covered through this morning with winter driving conditions likely. The roadway should become wet by midday today. * Hazard Elevation...Above 4500 Feet. * Web Page: For a detailed view of the hazard area visit http://www.wrh.noaa.gov/map/?wfo=otx. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities...and use caution while driving. && $$
5 follow-up statements
121 WWUS46 KOTX 161637 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 937 AM PDT Tue May 16 2017 IDZ004-161845- /O.CON.KOTX.WW.Y.0021.170517T0600Z-170517T1800Z/ Central Panhandle Mountains- 937 AM PDT Tue May 16 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT WEDNESDAY ABOVE 4000 FEET... * Locations... * Snow Accumulations...3 to 6 inches. * Timing...Rain and snow will continue tonight as snow levels lower to pass level late tonight into early Wednesday morning. * Impacts...I-90 at Lookout Pass will likely become snow covered overnight. Winter driving conditions are likely through Wednesday morning, and then the roadway should become wet by midday Wednesday. * Hazard Elevation...Above 4000 Feet. * Web Page: For a detailed view of the hazard area visit http://www.wrh.noaa.gov/map/?wfo=otx. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities...and use caution while driving. && $$ WAZ038-161800- /O.CON.KOTX.WW.Y.0020.000000T0000Z-170516T1800Z/ Okanogan Highlands- Including the following locations Sherman Pass 937 AM PDT Tue May 16 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING ABOVE 4500 FEET... * Locations...Sherman Pass. * Snow Accumulations...An additional 1 to 2 inches, but it probably won't stick on roadways for the remainder of the day. * Timing...Road surfaces have warmed. Web cameras at Sherman Pass show that the highway has become wet. Lesser traveled roads may continue to be slick or slushy up until noon. * Impacts...For the remainder of the day, accumulations will be limited to elevations above 4500 feet. No additional accumulation is expected on well traveled roads. * Hazard Elevation...Above 4500 Feet. * Web Page: For a detailed view of the hazard area visit http://www.wrh.noaa.gov/map/?wfo=otx. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause primarily travel difficulties. && $$
241 WWUS46 KOTX 161753 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 1053 AM PDT Tue May 16 2017 WAZ038-161900- /O.EXP.KOTX.WW.Y.0020.000000T0000Z-170516T1800Z/ Okanogan Highlands- Including the following locations Sherman Pass 1053 AM PDT Tue May 16 2017 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING ABOVE 4500 FEET... The Winter Weather Advisory for the Sherman Pass area will expire at 11 AM. Even though periods of snow will persist through the afternoon and into early this evening, additional roadway accumulations at Sherman Pass are not expected. Road temperatures will likely be warm enough that roads should be wet for the remainder of the day. $$ IDZ004-170200- /O.CON.KOTX.WW.Y.0021.170517T0600Z-170517T1800Z/ Central Panhandle Mountains- 1053 AM PDT Tue May 16 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT WEDNESDAY ABOVE 4000 FEET... * Locations... * Snow Accumulations...3 to 6 inches. * Timing...Rain and snow will continue tonight as snow levels lower to pass level late tonight into early Wednesday morning. * Impacts...I-90 at Lookout Pass will likely become snow covered overnight. Winter driving conditions are likely through Wednesday morning, and then the roadway should become wet by midday Wednesday. * Hazard Elevation...Above 4000 Feet. * Web Page: For a detailed view of the hazard area visit http://www.wrh.noaa.gov/map/?wfo=otx. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities tonight and early Wednesday morning...and use caution while driving. && $$
097 WWUS46 KOTX 162200 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 300 PM PDT Tue May 16 2017 IDZ004-171300- /O.CON.KOTX.WW.Y.0021.170517T0600Z-170517T1800Z/ Central Panhandle Mountains- 300 PM PDT Tue May 16 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT WEDNESDAY ABOVE 4000 FEET... * Locations...Lookout Pass...and high elevations of central and southern Shoshone County. * Snow Accumulations...3 to 6 inches. * Timing...Snow levels will fall to 3500 to 4000 feet late tonight through early to mid morning Wednesday. * Impacts...Motorists traveling on I-90 over Lookout Pass will likely encounter slick or slushy roads late tonight into early Wednesday morning. Conditions will improve by mid to late morning Wednesday as pavement temperatures warm and the roadway becomes wet. * Hazard Elevation...Above 4000 Feet. * Web Page: For a detailed view of the hazard area visit http://www.wrh.noaa.gov/map/?wfo=otx. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities tonight and early Wednesday morning...and use caution while driving. && $$
859 WWUS46 KOTX 171252 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 552 AM PDT Wed May 17 2017 IDZ004-171800- /O.CON.KOTX.WW.Y.0021.000000T0000Z-170517T1800Z/ Central Panhandle Mountains- 552 AM PDT Wed May 17 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING ABOVE 4000 FEET... * Locations...Lookout Pass...and high elevations of central and southern Shoshone County. * Snow Accumulations...up to an additional 3 inches. * Timing...Snow levels near 3500 to 4000 feet through mid morning. * Impacts...Motorists traveling on I-90 over Lookout Pass will likely encounter slick or slushy roads this morning. Conditions will improve by late morning as pavement temperatures warm and the roadway becomes wet. * Hazard Elevation...Above 4000 Feet. * Web Page: For a detailed view of the hazard area visit http://www.wrh.noaa.gov/map/?wfo=otx. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities tonight and early Wednesday morning...and use caution while driving. && $$
322 WWUS46 KOTX 171642 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 942 AM PDT Wed May 17 2017 ...Snow to continue in the mountains but roads will mainly be wet... IDZ004-171745- /O.CAN.KOTX.WW.Y.0021.000000T0000Z-170517T1800Z/ Central Panhandle Mountains- 942 AM PDT Wed May 17 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Spokane has cancelled the Winter Weather Advisory. Snow will continue above 3000 feet in the southern Idaho Panhandle today however accumulations will limited to non-pavement surfaces. This will have little to no impact on travel. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter weather advisory went out at May 16, 2:30 AM PDT, 30 minutes earlier.
Area forecast discussion, May 16, 2:30 AM PDT, 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
230 AM PDT Tue May 16 2017
.SYNOPSIS...
Expect unseasonably cool, wet and breezy weather across the
Inland Northwest through mid week. North central Washington will
see significant mountain snow accumulation through this morning,
while the Panhandle mountains will see significant snow late
tonight into Wednesday. There is a chance of showers and
thunderstorms for Thursday. Then a pattern change is anticipated
to bring warmer weather to the region for this weekend into early
next week. Yet there is a risk for showers especially for
Saturday, before the weather turns drier.
&&
.DISCUSSION...Today through Wednesday night: Another active and
wet pattern will be over the Inland NW through mid week with the
passage of a deep low pressure system through the region.
Currently this feature is off the coast of Vancouver Island with a
moist southwest flow ahead of it across eastern Oregon and
Washington. Rain will be over the Inland NW today, decreasing from
west to east with the passage of a strong cold front. Areas of
moderate to heavy precipitation are possible especially across the
northern mountains. With snow levels near 5k ft, significant high
mountain snow is a concern especially around Sherman Pass. A snow
advisory remains in effect for this area until 11 am today.
Behind the front, anticipate more convective precipitation with
the potential for thunderstorms, especially in the upper Columbia
Basin into the southern fringes of the northern mountains late in
the afternoon. Breezy winds will develop behind the front with
peak gusts of 30 to 35 mph especially across the Moses Lake area,
Wenatchee area and the foothills of the Blue mountains from mid to
late afternoon. Not enough to warrant an advisory but still
gusty. Overnight, the upper low will track across northeast Oregon
into southern Idaho. As it departs, it will leave a deformation
band of moisture across north Idaho and extreme eastern Washington
with the potential for moderate precipitation. In addition, snow
levels will tumble slightly form 3-4K ft from southeast Washington
to the central Panhandle. This brings another round of mountain
snow, this time to the central Panhandle above 4k ft and including
Lookout Pass. The metro model does indicate the potential for
significant snow, although a short window, but a concern late
tonight into early Wednesday morning and will issue a snow
advisory. This deformation band will slowly slide south through
the day, meanwhile more convective precipitation will develop by
afternoon. The best area for instability looks to be in the
northern mountains on the back side of the departing deformation
band. Northerly winds will develop by afternoon and help guide the
convection from the northern mountains southward. The models
don't show a swift departure of this deformation band, as it gets
hung up over the region within an upper level col and the risk of
showers persist through the night. Overall, the rounds of moderate
precipitation will raise concerns on local flooding and slides
especially across the northern mountains and a flood watch remains
in effect. With the wet weather, expect cool and below normal
temperatures. /rfox
Thursday through Monday...
An upper level ridge centered about the 130W line begins to
amplify Thursday as a result of an downstream cut-off low. That
upper low over the four corners will eventually fill and open up
into a trof over the plains. Meanwhile our ridge remains centered
off the PacNW coast. The region will benefit from this ridge with
daytime highs climbing to and surpassing climatological
norms by the weekend. But the Inland Northwest will just be on
the northeastern periphery of the ridge allowing for shortwaves
embedded in the northwestern flow to bring clouds and the
occasional chance of showers or thunderstorms Thursday through
Saturday.
Thursday will be one of those days when a shortwave drops out of
British Columbia. Depending on the amount of clearing, models are
suggesting that far northeastern WA and the ID panhandle could
see CAPE values 200-1000 J/Kg...depending on which model you
believe. Either way, this is enough to keep the mention of thunder
in the forecast Thursday afternoon and evening.
By Friday, some lingering instability could lead to scattered
showers in the same region...but with no upper level disturbance
to further destabilize the atmosphere, left out the mention of
thunder Friday. The next more substantial wave arrives Saturday
bringing another round of showers and possible thunderstorms.
Temperatures continue to warm with the lower Columbia Basin
reaching the upper 70s Saturday and lower 80s by the end of the
weekend. It's late in the weekend when the models are suggesting
the ridge of high pressure will nose closer to the coast which
would shut off our shortwaves and result in warm and fair weather.
Looking far ahead, this lasts until Tuesday or maybe as late as
Wednesday when a significant shortwave disturbs the upper ridge.
/AB
&&
.AVIATION...
06Z TAFS: A strong low moves in from the west later tonight into
Tuesday with areas of rain expanding west to east. The rain could
be steady at times and are expected to lead to cigs lowering
toward MVFR/IFR conditions after 08-11Z, persisting through
Tuesday morning and potentially through evening in the eastern
sites. Lower confidence in MVFR/IFR conditions lay in EAT/MWH/LWS.
Precipitation expected to turn showery near EAT/MWH in the later
morning or afternoon, with a wind increase and gusts of 20-30kts
possible. Eastern TAF sites may see the precipitation turn showers
in the afternoon. Some risk for thunderstorms will also arise in
the afternoon heating. Tuesday evening the low starts to pivot
southeast, but a deformation axis wrapping around it will hold
some modest precipitation threat over the east TAF sites and lcl
MVFR/IFR conditions. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 52 40 58 42 63 46 / 100 70 50 30 20 10
Coeur d'Alene 51 39 55 40 62 42 / 100 90 60 20 30 20
Pullman 53 34 51 37 61 43 / 100 70 60 30 20 10
Lewiston 55 40 55 43 66 47 / 100 60 60 20 20 10
Colville 56 42 60 41 64 44 / 100 60 50 30 30 20
Sandpoint 51 40 54 40 61 39 / 100 80 50 20 40 20
Kellogg 52 35 49 37 60 38 / 100 100 90 30 30 20
Moses Lake 60 42 70 42 70 47 / 70 20 10 20 10 10
Wenatchee 56 44 67 47 69 48 / 40 30 10 10 10 10
Omak 55 42 68 42 69 46 / 90 40 20 20 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through this evening for Northern Panhandle.
Winter Weather Advisory from 11 PM this evening to 11 AM PDT
Wednesday above 4000 feet for Central Panhandle Mountains.
WA...Flood Watch through this evening for East Slopes Northern
Cascades-Northeast Mountains-Okanogan Highlands-Okanogan
Valley.
Winter Weather Advisory until 11 AM PDT this morning above 4500
feet for Okanogan Highlands.
&&Hazardous weather outlook, May 15, 3:45 PM PDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 345 PM PDT Mon May 15 2017 IDZ001-WAZ037-038-042-043-162245- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 345 PM PDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT Rain and mountain snow will spread into the Cascades and north central Washington tonight. Slick or slushy roads will be possible late tonight and early Tuesday morning over Sherman Pass in north central Washington as well as Steven Pass, Blewett Pass, and Washington Pass in the Cascades. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Persistent rain on Tuesday will raise concerns for rock and mudslides in the steep terrain of Okanogan, Ferry, Stevens, Pend Oreille, Bonner, and Boundary counties. Rises on small streams may also be an issue by Tuesday afternoon and evening. IDZ004-027-162245- CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- 345 PM PDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of North Idaho and North Central Idaho. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Significant late season snow accumulations will be possible Tuesday night into Wednesday morning for the high elevations of the Camas Prairie and the central Idaho Panhandle. Snow levels will likely fall as low as 3500 feet Tuesday night bringing wet accumulations up to 2 inches on grassy surfaces to the Camas Prairie. By Wednesday morning, as much as 3 to 8 inches of accumulation may occur for the mountains of southern Shoshone County. IDZ002-003-026-WAZ031>036-041-044-162245- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU- 345 PM PDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY No hazardous weather is expected at this time.
Nearby
Winter Weather Advisories in Idaho, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.